Advertisement

Complexity of Bezout’s Theorem II Volumes and Probabilities

  • Michael Shub
  • Steve Smale
Part of the Progress in Mathematics book series (PM, volume 109)

Abstract

In this paper we study volume estimates in the space of systems of n homegeneous polynomial equations of fixed degrees d i with respect to a natural Hermitian structure on the space of such systems invariant under the action of the unitary group. We show that the average number of real roots of real systems is D 1/2 where D = Π d i is the Be zout number. We estimate the volume of the subspace of badly conditioned problems and show that volume is bounded by a small degree polynomial in n, N and D times the reciprocal of the condition number to the fourth power. Here N is the dimension of the space of systems.

Keywords

Condition Number Projective Space Unit Sphere Unitary Group Frobenius Norm 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. Demmel, J., On condition numbers and the distance to the nearest ill-posed problem, Numerische Math. 51 (1987), 251–289.CrossRefzbMATHMathSciNetGoogle Scholar
  2. Eckart, C. and Young, G., The approximation of one matrix by another of lower rank, Psychometrika 1 (1936), 211–218.CrossRefzbMATHGoogle Scholar
  3. Edelman, A., On the distribution of a scaled condition number, Math. of Comp. 58 (1992), 185–190.CrossRefzbMATHMathSciNetGoogle Scholar
  4. Edelman, A., On the moments of the determinant of a uniformly distributed complex matrix, in preparation (1992a).Google Scholar
  5. Kac, M., On the average number of real roots of a random algebraic equation, Bull. Amer. Math. Soc. 49 (1943), 314–320.CrossRefzbMATHMathSciNetGoogle Scholar
  6. Kostlan, Eric, Random polynomials and the statistical fundamental theorem of algebra, Preprint, Univ. of Hawaii (1987).Google Scholar
  7. Kostlan, E., On the distribution of the roots of random polynomials, to appear in “From Topology to Computation” Proceedings of the Smalefest, Hirsch, M., Marsden, J. and Shub, M. (Eds) (1991).Google Scholar
  8. Morgan, F., Geometric Measure Theory, A Beginners Guide, Academic Press, 1988.Google Scholar
  9. Renegar, J., On the efficiency of Newton’s Method in approximating all zeros of systems of complex polynomials, Math. of Operations Research 12 (1987), 121–148.CrossRefzbMATHMathSciNetGoogle Scholar
  10. Shub, M. and Smale, S., Complexity of Bezout’s Theorem I, Geometric Aspects, Preprint (referred to as [I]) (1991).Google Scholar
  11. Stein, E. and Weiss, G., Introduction to Fourier Analysis on Euclidean Spaces, Princeton Univ. Press, Princeton, NJ, 1971.zbMATHGoogle Scholar
  12. Tsuji, M., Potential Theory in Modern Function Theory, Maruzen Co. Ltd., Tokyo, 1959.zbMATHGoogle Scholar
  13. Wilkinson, J., Rounding Errors in Algebraic Processes, Prentice Hall, Englewood Cliffs, NJ.Google Scholar

Copyright information

© Birkhäuser Boston 1993

Authors and Affiliations

  • Michael Shub
    • 2
  • Steve Smale
    • 1
  1. 1.T.J. Watson Research CenterIBMYorktown HeightsUSA
  2. 2.Math DepartmentUniversity of CaliforniaBerkeleyUSA

Personalised recommendations